Facial Feminization Surgery While on Coumadin?

I am a 42 yr old transsexual woman. I also was diagnosed with Antiphospholipid syndrome when I was 25, when I suffered a DVT. (no more since) I am also on coumadin with an INR target of 3.0. Coumadin seems to make my blood "normal" since over the years I have several deep cuts that have not caused any bleeding issues. Would I be able to have FFS? I do not consider it "elective" nor does my counselor. Any help would be great..thanks;=)

Doctor Answers (4)

Cosmetic surgery while on coumadin requires cardiology or hematology clearance

+1

 

It is a very bad idea to undergo cosmetic surgery while on Coumadin.  Coumadin is a blood thinner and can lead to multiple disastrous complications with any type of surgery.  A rhinoplasty surgery while on Coumadin can cause a severe nosebleed that could be potentially life threatening.  The face is very vascular and a hematoma could develop in any of the facial or neck structures, which also could be life threatening.  In addition to being cleared by their cardiologist or hematologist for this type of surgery, a patient needs to be off the Coumadin for at least four or five days prior to and ten days after surgery. 

Web reference: http://www.seattlefacial.com

Seattle Facial Plastic Surgeon
5.0 out of 5 stars 52 reviews

No Coumadin for a few days before cosmetic facial surgery

+1

I have operated on over a dozen individuals who have been on Coumadin therapy. In all cases the patients were assessed by their treating cardiologist or hematologist who would determine whether or not the patient could have elective surgery without great risk while being off Coumadin for a 3-5 day period. If clearance is given, the withdrawal of Coumadin is supervised by the treating physician and resumed after the surgeon is no longer concerned about bleeding. In my experience I have had patients having facial surgery resume anticoagulant therapy in 48 hours after surgery. In these cases there have been no untoward bleeding or coagulation problems.

Oakland Facial Plastic Surgeon
5.0 out of 5 stars 5 reviews

Surgery while on blood thinners, coumadin

+1

An INR of 3.0 is usually a contraindication for any surgery. Even in the case of an emergency surgery some attempt would be made to correct the INR to 1.0. That does not mean you cannot undergo any elective surgery. Most patients on coumadin have normal blood clotting mechanisms and the mechanisms have to be turned down because of the risk of life threatening clot such as when blood pools in the chambers of the heart because of heart disease.

Your case is different because without the coumadin your baseline clotting mechanisms are in over drive. If your bleeding time is normal on coumadin you could undergo elective surgery but a hematologist would have to be actively involved before, during and after surgery. The bleeding time is measured by making a small cut in the skin and seeing how long it takes for that small cut to clot over.

Los Angeles Plastic Surgeon

You might also like...

Elective Cosmetic Surgery While on Coumadin (Warfarin)

+1

First, let's correct some definitions
ELECTIVE (opposite of emergent) - surgeon and patient elect / choose TIMING of surgery. Medically necessary surgeries can be emergent (IE need to be done ASAP to avoid death or serious consequences) or could be done electively (IE next Tuesday when the patient's work schedule and doctor's schedule would allow the hysterectomy (for example)

COSMETIC - surgery meant to improve appearance ONLY. (In other words, there is no such thing as an emergent Facelift or Breast Augmentation).Cosmetic surgery is a division of Plastic surgery which includes both Cosmetic and Reconstructive surgery.

NECESSARY SURGERY - VERY few operations are REALLY necessary in the strict definition of the word. But, your insurance contract would spell out which operations YOUR insurance company MAY CONSIDER necessary subject to their review procedures. (called pre-certification)

To your question, no reasonable surgeon would perform ANY elective operation on a patient who cannot clot sufficiently well because of Coumadin or other issues. There is no excuse for losing large volumes of blood under such circumstances. To be sure, the safest approach would be to enlist the help of a Hematologist who would check blood clotting and advise the surgeon if surgery can be done safely and how to best do it.

Memphis Plastic Surgeon
5.0 out of 5 stars 52 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.